Talk

Advanced search

Citalopram and male fertility?

(7 Posts)
TakingTheLeap Mon 26-Jun-17 13:13:56

Hello all! My first post on the TTC board, so a big wave to you all. smile

DH and I have recently decided that we want to start TTC in a few months and we've been starting to think about preparing ourselves in various ways. We've both been on citalopram for a while (he for anxiety, me for depression) and I'm currently in the process of weaning myself off as my GP advised that it wasn't the best anti-depressant to be on whilst TTC/pregnant.

However, it hadn't really occurred to me that DH's medication might be a factor until I took an idlea Google last night and discovered that there seemed to be some connection between (temporary) male infertility and SSRIs such as citalopram. However, the evidence for this is based on only a few case studies. I know it isn't the most scientific approach, but I came here in search of a bit of anecodatal evidence! Does anyone on the board here have experience of TTC whilst the gentleman of the couple was on anti-depressants?

RosieRo123 Mon 26-Jun-17 16:25:14

Hi @TakingTheLeap. I can't help with your query but can understand your concerns/interested too if anyone has any advice. My husband is still on Fluoxetine which i believe is also an SSRI. I read that it can affect sperm mobility so have purchased some special lubricant which is supposed to provide a good environment for the sperm and assist with mobility! You can get Preseed or Conceive Plus. Here's hoping. I don't want to push my husband coming off the meds, even though he says he is better now as I don't want him to go backwards. He takes his for anxiety. Xxxx

AncientOva Tue 27-Jun-17 08:12:35

My dp has managed to impregnate me successfully 4x whilst on SSRIs (I was also on a low dose of citalopram when my dd was conceived).

I wouldn't worry too much to be honest. Googling can tell you that pretty much anything and everything 'may' affect fertility, but it's far preferable that he isn't struggling with depression whilst you're ttcing.

HeyJupiter Tue 27-Jun-17 08:18:19

Hi OP, I work in psychiatry and interestingly was discussing this with our consultant a few months ago. The link is not well proven yet and we work with many many couples where this has not been an issue. To be honest the impact of not being on an antidepressant may be worse for your TTC plans (e.g. If he became depressed) than being on citalopram. Good luck, am sure you'll be fine smile

TakingTheLeap Tue 27-Jun-17 16:25:46

Thanks all, that's really helpful. Definitely true that for him staying on citalopram will make for a much happier time TTC.

Meanwhile I am two days off it and feel completely knocked sideways (very dizzy!) but thankfully few emotional side effects as of yet.

RosieRo I had no idea you could even get sperm-speeding lubricant! That is good to know. I'll look up the ones you mentioned.

CakesALot Tue 27-Jun-17 17:27:23

Hi @TakingTheLeap! I also conceived when DH was on citalopram,twice in fact as I miscarried first time, but have a DD now. There really were no issues. I've been on it myself since for anxiety and have successfully weaned myself off in order to TTC #2. The timing was right for me to come off anyway and although I've had a few wobbles I've controlled and managed them just fine. All the best to you lovely!

TakingTheLeap Thu 29-Jun-17 14:14:58

Thanks so much CakesALot! smile

Withdrawal is going as well as can be expected I suppose - quite dizzy and slightly nauseous, plus some very strong emotions. I joked to DH that it's quite ironic that my side-effects from coming off citalopram in order to TTC are quite similar to many early pregnancy symptoms!

Just need to keep reminding myself when I suddenly feel very anxious / upset about something that this is just my brain getting used to being off the pills. Yeurgh!

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now